question-icon

Suggest treatment for persistent ringing in the head after taking a Botox injection

default
Posted on Fri, 13 Jan 2017
Question: Since receiving a Botox injection for cervical dystonia, I have experienced a ringing in my head. It's more a pulse than a ringing. It feels like a nerve is trying to fire but is blocked. I had hoped as the Botox wore off it would dissipate, but it has not, it's been 6 weeks. (The Botox did nothing for my pain.)
Thank you.
doctor
Answered by Dr. Dariush Saghafi (6 hours later)
Brief Answer:
Tinnitus/Pulsation and BOTOX

Detailed Answer:
Good afternoon. I'm sorry for your symptoms but understand what you're saying. I do inject a good deal of BOTOX into patient for medical types of problems such as headaches and dystonias, spasticity and so forth and so I hear about many symptoms which seem to follow the injections and could be related in terms of side effects.

Tinnitus or ringing in the ears is a recognized side effect of the drug but you are correct in the statement that as the effect of the drug wanes one would expect/HOPE that this would resolve. There are times in medicine where side effects from a medication persist for long term...even beyond the expected longevity of the medication in the person's system.

However, in your case, and since it's been 6 weeks since you started with this symptom my preference in terms of suggesting what you should do revolves around making sure that you don't have anything incidental or CO-incidental that is going on that may have started around the time of the injection but in fact is/was completely unrelated.

Therefore, I would definitely recommend you get a hearing test done (audiometry) and at the same time have them perform a TINNITUS evaluation. You have to check to be sure that the audiologists can do that where you go. Not everyone is familiar with that sort of testing and so you need someone with the experience. Now, if the sensation, that you're having, is more of a PULSATION than a ringing then, I would be thinking about other things such as vascular malformations, fistulae (abnormal connections between blood vessels) which are not related to the BOTOX injection but again I'm just considering the fact that perhaps your symptoms are not the consequence of the medication by way of being a side effect.

And so for the above problems I would recommend an MRA of the head and neck with contrast (gadolinium) in order to visualize NON-INVASIVELY what's in the brain and neck that could be causing such pulsation sensations. BTW, while you're getting the MRA, I would also include and MRI of the brain just in case there is something architectural that could be triggering this phenomenon and I would also tell the radiologist to please be on the watch for the caliber and size of your sagittal, transverse, and straight sinus channels which would actually be better visualized by what is called an MRV. If that were to show something then, in all likelihood the neurologist would want to perform a lumbar puncture to measure the cerebrospinal fluid pressures.

Another very important MR sequence to consider when getting imaging (if these symptoms don't settle) would be what's called a HIGH RESOLUTION MRI of the IAC (internal auditory canal) which is the inner ear region and what we're looking for is a vascular malformation in a very tight area of the inner ear that sometimes forms and can cause some really powerful sounds in people's heads.

I would also ask you to start keeping a log or diary of when this tinnitus/pulsation gets better vs. gets more pronounced....are there certain positions of the head or body that bring it on or relieve it?

I would also be checking some basic blood-work if not done in the past 60-90 days and mainly I'd be looking at a CBC with differential to check for any evidence of ANEMIA.....but I'd be looking for some BIG TIME anemia to cause that sort of noise in your head. I wouldn't be worried about something mild or something you've had noted in the past because that's not important.

If your question was adequately responded to could you do me the favor of CLOSING THIS QUERY?

In any future query if you would like to actually upload the MRI reports I would happy to read them in their entirety.

This query has utilized a total of 25 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.

Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2474 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for persistent ringing in the head after taking a Botox injection

Brief Answer: Tinnitus/Pulsation and BOTOX Detailed Answer: Good afternoon. I'm sorry for your symptoms but understand what you're saying. I do inject a good deal of BOTOX into patient for medical types of problems such as headaches and dystonias, spasticity and so forth and so I hear about many symptoms which seem to follow the injections and could be related in terms of side effects. Tinnitus or ringing in the ears is a recognized side effect of the drug but you are correct in the statement that as the effect of the drug wanes one would expect/HOPE that this would resolve. There are times in medicine where side effects from a medication persist for long term...even beyond the expected longevity of the medication in the person's system. However, in your case, and since it's been 6 weeks since you started with this symptom my preference in terms of suggesting what you should do revolves around making sure that you don't have anything incidental or CO-incidental that is going on that may have started around the time of the injection but in fact is/was completely unrelated. Therefore, I would definitely recommend you get a hearing test done (audiometry) and at the same time have them perform a TINNITUS evaluation. You have to check to be sure that the audiologists can do that where you go. Not everyone is familiar with that sort of testing and so you need someone with the experience. Now, if the sensation, that you're having, is more of a PULSATION than a ringing then, I would be thinking about other things such as vascular malformations, fistulae (abnormal connections between blood vessels) which are not related to the BOTOX injection but again I'm just considering the fact that perhaps your symptoms are not the consequence of the medication by way of being a side effect. And so for the above problems I would recommend an MRA of the head and neck with contrast (gadolinium) in order to visualize NON-INVASIVELY what's in the brain and neck that could be causing such pulsation sensations. BTW, while you're getting the MRA, I would also include and MRI of the brain just in case there is something architectural that could be triggering this phenomenon and I would also tell the radiologist to please be on the watch for the caliber and size of your sagittal, transverse, and straight sinus channels which would actually be better visualized by what is called an MRV. If that were to show something then, in all likelihood the neurologist would want to perform a lumbar puncture to measure the cerebrospinal fluid pressures. Another very important MR sequence to consider when getting imaging (if these symptoms don't settle) would be what's called a HIGH RESOLUTION MRI of the IAC (internal auditory canal) which is the inner ear region and what we're looking for is a vascular malformation in a very tight area of the inner ear that sometimes forms and can cause some really powerful sounds in people's heads. I would also ask you to start keeping a log or diary of when this tinnitus/pulsation gets better vs. gets more pronounced....are there certain positions of the head or body that bring it on or relieve it? I would also be checking some basic blood-work if not done in the past 60-90 days and mainly I'd be looking at a CBC with differential to check for any evidence of ANEMIA.....but I'd be looking for some BIG TIME anemia to cause that sort of noise in your head. I wouldn't be worried about something mild or something you've had noted in the past because that's not important. If your question was adequately responded to could you do me the favor of CLOSING THIS QUERY? In any future query if you would like to actually upload the MRI reports I would happy to read them in their entirety. This query has utilized a total of 25 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.